Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Denver/Boulder, CO

March 3, 20248 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 3, 2024, 4:19 AM MST for 8 counties in Colorado. It took effect at Mar 3, 2024, 9:34 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 4:19 AM MST (11:19 UTC)
In effect from
Mar 3, 2024, 9:34 AM MST
Expired
Mar 3, 2024, 6:00 PM MST
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS85 KBOU 031119
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
419 AM MST Sun Mar 3 2024

COZ247-031930-
/O.NEW.KBOU.FW.W.0007.240303T1800Z-240304T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
419 AM MST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN
LINCOLN AND ELBERT COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM to 6 PM today. 

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
681 
WWUS85 KBOU 031634
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
934 AM MST Sun Mar 3 2024

COZ238-242-246-248>251-040045-
/O.EXB.KBOU.FW.W.0007.240303T1634Z-240304T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
934 AM MST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND EASTERN PLAINS
OF COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM MST this evening.

* Affected Area...Fire Weather Zones 238, 242, 246, 248, 249, 
  250 and 251.

* Timing...Until 6 PM today.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ247-040045-
/O.EXT.KBOU.FW.W.0007.240303T1634Z-240304T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
934 AM MST Sun Mar 3 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...UNTIL 6 PM today.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:15 PM MST, 5 hours 4 minutes earlier. Its key messages:

  • Difficult mountain travel with whiteout/blizzard conditions possible tonight. Significant travel impacts likely through Sunday night. Some showers/bands may spread down to the lower elevations later tonight and early Sunday.
  • Mountain snow squalls are possible tonight.
  • Breezy/windy conditions will increase the fire danger threat for portions of the plains on Sunday (if we don't get snow).
  • Strong winds for the mountains tonight through Sunday.
  • There will be a daily chance of snow in the mountains during the work week. By Thursday and Friday, precipitation will be possible across the plains as well. The heaviest mountain snowfall during the work week will fall on Thursday and Friday.
Area forecast discussion, Mar 2, 11:15 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1115 PM MST Sat Mar 2 2024

.KEY MESSAGES...

- Difficult mountain travel with whiteout/blizzard conditions
  possible tonight. Significant travel impacts likely through
  Sunday night. Some showers/bands may spread down to the lower
  elevations later tonight and early Sunday.

- Mountain snow squalls are possible tonight.

- Breezy/windy conditions will increase the fire danger threat
  for portions of the plains on Sunday (if we don't get snow).

- Strong winds for the mountains tonight through Sunday.

- There will be a daily chance of snow in the mountains during the
  work week. By Thursday and Friday, precipitation will be
  possible across the plains as well. The heaviest mountain
  snowfall during the work week will fall on Thursday and Friday.

&&

.UPDATE...
Issued at 950 PM MST Sat Mar 2 2024

Clouds and snow showers are moving into and increasing over
the mountains and foothills at this time. There was some lightning
indicated over western Colorado and Utah as well.  South-
southwesterly winds are blowing across much of the CWA at this
time with gusts to 40 mph over the higher mountains and foothills.
Temperatures are in the upper 40s to mid 50s over the plains and
30s to lower 40s for the rest of the CWA.

Latest model are showing decent snow expected overnight, although
some of the CAMS are showing a lull in alpine snowfall after
midnight.  Also, models do not agree well with how far eastward the
snow makes it on the plains overnight.  Most show the plains to be
dry with a couple of the high resolution models showing some snow
getting out to DIA. Still amounts are not significant. Current
highlights for the mountains look on track. Will make a few
changes to the pops and sky cover grids with scattered pops over
the western third of the plains.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 255 PM MST Sat Mar 2 2024

Surface analysis shows the next strong cold front moving through
western Wyoming and northeast Utah, with a few thunderstorms also
noted along the front. Meanwhile, the prefrontal winds have
increased across most of our forecast area, with the strongest
southwesterly gusts across the mountains, foothills, and Palmer
Divide area. As usual for northeast Colorado, not all areas have
blown strong yet this afternoon and portions of eastern Boulder
county will be the last to let go. The gusty winds are expected
to decouple slightly this evening, although it still looks like a
relatively mild, dry, and breezy evening over the plains.

With regard to snow...significant travel impacts are expected in
the mountains late this evening and overnight, lasting into
Sunday. The cold front is slightly ahead of latest model output
(even the CAMs), likely driven by convective outflows. This front
will likely reach the Park Range and Rabbit Ears Pass area 630 to
730 pm, and then I-70 Mountain Corridor and Summit County 8 to 10
pm, give or take an hour. While there should be a few showers
developing ahead of the front, we are increasingly concerned about
a period of very heavy snow with snowfall rates greater than 2"
per hour with the arrival of the cold front this evening. That
front coincides with MLCAPE of 50-100 J/kg, strong frontogenesis,
surface convergence along the front, strong winds (gusts 50-70
mph), and high lapse rates - essentially everything needed for
snow squalls. That said, we already have a Winter Storm Warning in
effect for the mountains, so while we won't be issuing Snow
Squall Warnings (per policy), very dangerous travel conditions are
becoming nearly certain (>80% chance) with the arrival of the
front this evening.

That heavier band may eventually lay out near/just south of the
I-70 mountain corridor late this evening and overnight, resulting
in heavier than forecast snow accumulations there. That seems the
most likely scenario given the latest F-gen and upper jet
locations. We have therefore boosted amounts several inches along
the I-70 Mountain Corridor, with most places expected to exceed a
foot of snow if not 18 inches by the time it winds down later
tomorrow night and Monday morning, and the bulk of that is
expected tonight!

Meanwhile, on the plains, there are several ingredients coming
together for potential banded snowfall...including very strong and
persistent frontogenesis, proximity of the upper jet core, and
impressive mid level lapse rates. The front will likely bring in a
blast of colder northwest winds around midnight, but then there
is reasonable agreement in the short range models for a brief shot
of at least shallow upslope to help offset the downslope
component. Rain/snow showers will initially develop late this
evening along the front, but then a band or two of more
significant snowfall is still possible overnight into early Sunday
morning given the ingredients above. Thus, while most places will
likely see only a dusting to half inch, we can't rule out a couple
bands of ~2 inch snows and local slush on roads. CAMs don't seem
to do this justice, but EC is holding steady showing a band of
0.20-0.40 QPF spreading onto the plains. Fortunately temperatures
will barely make it to freezing so any road snow should be
relatively short-lived.

For Sunday, the showers on the plains are expected to decrease
with a stronger downslope flow developing during the day. In fact,
we could even see gusty winds spread back across most of the
plains by mid to late afternoon for elevated fire weather
conditions again. We don't see humidities dropping low enough for
any fire highlights at this time, and there may even be some
banded precipitation to ease any fire concerns for the lower
elevations Sunday.

Meanwhile, snow and gusty winds/blowing snow will continue for the
high country, and could even enhance again at some point after a
slight lull Sunday morning.

.LONG TERM...(Sunday night through Saturday)
Issued at 255 PM MST Sat Mar 2 2024

A Winter Storm Warning will continue Sunday evening with hi-res
models showing the heaviest snowfall rates behind us at the
beginning of the extended forecast period. Rates of up to an inch
per hour are still possible for areas in the Indian Peaks through
2Z, but rates of up to 1/2 inch per hour could remain in the winter
storm warned area through early Monday morning. Behind the exiting
system, southwest flow aloft will return to a westerly component.

Soundings show a deeply saturated profile with unstable lapse rates
across the mountains on Tuesday afternoon ahead of an approaching
shortwave trough. This will bring scattered afternoon snow showers
to the mountains, however, the SREF shows the probability of more
than an inch accumulating at 25% or less, so these showers will be
light in nature.

Some slight ridging passes through on Wednesday with a jet streak
staying south of Colorado. Another chance for mountain snow is
possible in the afternoon. The ridge will shift eastward Wednesday
evening and Colorado will become sandwiched between two energy
pulses, one to the north that passes through WY and the Dakotas, and
a weaker one to the south that passes through the Southwest US. This
will bring the next chance for some precipitation for both the
mountains and plains through Friday.

A highly amplified ridge will move in behind the trough bringing
warmer and drier conditions for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1058 PM MST Sat Mar 2 2024

SW/WSW winds at the terminals becoming WNW around 09z as the front
moves through. As the front comes through, there will be a period
of enhanced winds, with gusts 20-30 kts. Post-frontal snow showers
remain possible with the highest chances in the 10-14z timeframe.
This has been reflected as a TEMPO group with lowered ceilings and
reduced visiblity (MVFR cat). Next impact will be gusty WSW winds
developing late morning/early afternoon (18-20z) Sunday. Gusts
20-30 kts are possible.

&&

.FIRE WEATHER...
Issued at 255 PM MST Sat Mar 2 2024

Critical fire weather conditions will ease across the plains,
urban corridor, and Palmer Divide this evening. Overall, winds
will decrease slightly, but could still be quite gusty. There will
only be a gradual improvement in humidity, but enough that the Red
Flag Warning should be allowed to expire at 7 pm barring any new
fire starts.

For Sunday, it's becoming likely (60-70%) that gusty winds will
spread back across the plains by mid to late afternoon. Humidities
will be a little higher than today, with minimums closer to 20
percent, and there may be some banded precipitation to help
mitigate fire weather concerns.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM MST Monday for COZ030-032.

Winter Storm Warning until 9 AM MST Monday for COZ031-033-034.

&&

UPDATE.........RJK
SHORT TERM.....Barjenbruch
LONG TERM......Bonner
AVIATION...Mensch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Mar 2, 11:22 AM MST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1122 AM MST Sat Mar 2 2024

COZ030>051-031830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1122 AM MST Sat Mar 2 2024

This hazardous weather outlook is for northeast and north central
Colorado.

...RED FLAG WARNING FOR THE PLAINS UNTIL 7 PM THIS EVENING...
...WINTER STORM WARNING FOR THE MOUNTAINS TONIGHT THROUGH EARLY
MONDAY MORNING...
...WINTER WEATHER ADVISORY HIGH MOUNTAIN VALLEYS...

.DAY ONE...Today and Tonight

Critical fire weather conditions will occur across the plains,
Palmer Divide, and even portions of the lower foothills through
early this evening. Avoid outdoor burning or any activity that
may produce a spark and start a wildfire.

Difficult and dangerous travel conditions will develop across the
mountains this evening as a cold front and bands of heavy snow
move in. A rapid deterioration is likely to occur, starting first
between 6 and 730 pm in the Park Range and Rabbit Ears Pass area,
and then spreading to the I-70 Mountain Corridor and Summit County
8 to 10 pm. A combination of heavy snow and very strong winds
will create whiteout conditions at times. Avoid travel in the high
country later this evening into the overnight hours. Road
closures are certainly possible.

Snow showers and a couple snow bands may also spread onto the
plains toward midnight and continue overnight. Most locations will
see little if any accumulation, but a couple bands of 1-2 inch
amounts will be possible. Roads may also become slick and slushy
under the localized heavier bands.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to heavy mountain snowfall will continue on Sunday. The
snow along with the strong winds will create hazardous travel in
the mountains. Across the plains, it will be breezy on Sunday with
a couple bands of light snow possible mainly to the west of I-25
and to the south of Denver. Monday through Wednesday, there will
be light mountain snow showers which could create brief periods of
poor travel conditions. By the latter half of the week, heavier
mountain snow is expected to return with a chance for
precipitation across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of snow, whiteout conditions, or high winds will be
appreciated.

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.